Xylazine deaths spike in Illinois; testing strips now available
New data points to increase in deadly combination of fentanyl and xylazine
CHICAGO --- There has been a recent dramatic increase in xylazine-involved deaths in Illinois, reports a newly updated fact sheet on the drug from Northwestern University Feinberg School of Medicine.
Most of these deaths involve the deadly combination of fentanyl and xylazine, said Maryann Mason, an associate professor of emergency medicine at Feinberg who leads violence and injury research with a focus on substance use.
“There are new harm reduction tools to address this—most importantly xylazine test strips, which are now commercially available,” Mason said. “Using these can help people who use drugs avoid unintentional consumption of xylazine.”
Mason is available for interviews with media. Contact Kristin Samuelson at firstname.lastname@example.org to schedule an interview.
The powerful sedative xylazine, also known as “Tranq,” is FDA-approved only for veterinary use, but has been increasingly found in the illicit drug supply in recent months.
“Overdoses involving xylazine are harder to treat because xylazine is not an opioid and is, therefore, is not responsive to naloxone, an opioid reversal agent,” Mason said. “Someone experiencing a xylazine overdose may take longer to recover or initially recover after naloxone administration but then slip back into overdose.”
Additionally, xylazine also is associated with the development of wounds, and wounds are not limited to injection sites, she said.
“These wounds can worsen rapidly and, in many cases, have led to amputations,” Mason said.